Skip to main content
Log in

On the Characteristic Polynomial¶ of a Random Unitary Matrix

  • Published:
Communications in Mathematical Physics Aims and scope Submit manuscript

Abstract:

We present a range of fluctuation and large deviations results for the logarithm of the characteristic polynomial Z of a random N×N unitary matrix, as N→∞. First we show that , evaluated at a finite set of distinct points, is asymptotically a collection of i.i.d. complex normal random variables. This leads to a refinement of a recent central limit theorem due to Keating and Snaith, and also explains the covariance structure of the eigenvalue counting function. Next we obtain a central limit theorem for ln Z in a Sobolev space of generalised functions on the unit circle. In this limiting regime, lower-order terms which reflect the global covariance structure are no longer negligible and feature in the covariance structure of the limiting Gaussian measure. Large deviations results for ln Z/A, evaluated at a finite set of distinct points, can be obtained for . For higher-order scalings we obtain large deviations results for ln Z/A evaluated at a single point. There is a phase transition at A= ln N (which only applies to negative deviations of the real part) reflecting a switch from global to local conspiracy.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Author information

Authors and Affiliations

Authors

Additional information

Received: 27 June 2000 / Accepted: 30 January 2001

Rights and permissions

Reprints and permissions

About this article

Cite this article

Hughes, C., Keating, J. & O'Connell, N. On the Characteristic Polynomial¶ of a Random Unitary Matrix. Commun. Math. Phys. 220, 429–451 (2001). https://doi.org/10.1007/s002200100453

Download citation

  • Issue Date:

  • DOI: https://doi.org/10.1007/s002200100453

Keywords

Navigation